COPD

Lung Function Declines In COPD Patients After Steroid Withdrawal

After discontinuing long-term inhaled corticosteroid (ICS) therapy, patients with moderate to severe chronic obstructive pulmonary disease (COPD) experience significant decreases in lung function for up to 5 years, according to a new study.

While previous research has shown that long-term ICS therapy helps to slow FEV1 decline in COPD, there is little data on whether withdrawal from the treatment is associated with relapse.
______________________________________________________________________________________________________________________________________________________________

RELATED CONTENT
Reversible Dementia From Corticosteroid Therapy
Combination Drug Therapy Better in COPD Patients
______________________________________________________________________________________________________________________________________________________________

In order to further explore this possible association, researchers followed 114 patients with moderate to severe COPD randomized to 30 months of treatment with fluticasone (500 mg) 30 months treatment with fluticasone and salmeterold (500/50 mg) or placebo. Patients were followed for 5 years after duration of treatment.

Overall, only 58 patients completed the study. Patients who were treated with ICS therapy during the treatment phase of the study but discontinued treatment during the observation phase showed significant declines in FEV1 (-73mL/year for the fluticasone group and -68 mL/year for the fluticasone plus salmeterol group).

These participants also experienced worsened airway hyperresponsiveness (AHR) and significant declines in quality of life (QOL) measures.

“ICS discontinuation after 30 months in COPD can worsen lung function decline, AHR, and QOL during 5-year follow-up. This suggests that ICS treatment lacks sustained disease-modifying effect after treatment cessation,” they concluded.

—Michael Potts

Reference:

Kunz LIZ, Postma DS, Klooster K, et al. Relapse in FEV1 decline after steroid withdrawal in COPD. Chest. 2015;148(2):389-396.